Frustrated & confused

After recent stay in hospital, due to blackening little toe, & cut scans etc showed blood clots behind the knees etc drs decided that they wanted my inr to be somewhere between 2"&3, to achieve this I'm on aspirin, clexaine & warfarin to get my inr levels where they want, however my blood is not playing the game correctly as my inr has gone, 1.5 a week later its 1.9, woohoo I thought, getting there at last yay :-). The end to injecting myself was in sight, then in the following weeks it has gone like this ..... 1.7, 1.5 & this week its at 1.4, it seems the more warfarin, clexaine & aspirin the thicker my blood has gotten.....has anyone else had this happen ? How did you solve this if yours has done the same ??

10 Replies

oldestnewest
  • Remember there is a slight delayed action and you still have to watch what you are eating. Is there anything that you are eating or any other medication that may be creating this problem?

    Are your test venus or finger pricks? If the latter I would ask for a venus draw.

  • this happneed to me when was first put on warfare.It actually took 23 days to get. my inroads to 2,5. It is very important that you stay the injections until the inr is right.Warfare causes your blood to be more. sticky until it reaches theorist level.This is called a hyper. valuable state.People with APS can be resistant to warfare and need higher doses to achieve the therapeutic inr. Obviously they will need to be careful in increasing the dose till they get ti the right level. I read a lot about this after my own experience of this.. hope this is helpful Ann

  • I was on warfarin for 7 years. ..not once did it get to therapeutic levels. I have catastrophic Hughes and now inject clexane three to four times a day. ...I feel better for it too. Warfarin doesn't work for every one. ..chin up. .Mysty

  • I have to say that I was a nightmare too and was either too high or too low but the worse thing was the itching and spots that I got which was decided was an allergic reaction in the end. Im not sure why because I had it for 6 months after my PE without an issue but then of course I was not diagnosed with APS and they were not trying to get my INR as high as 3-3.5.

  • I have recently been hospitalized for a blood clot behind my knee and I was on heperin and warafin and it took 11 days for my inr to reach 2.0. Yes I know its very frustrating and I'm still struggling now that I'm home , it goes from 5 to 1.5 for no reason I can find . Just hang in there and take it one day at a time .

  • 12 years ago approx it took approx 3 months to get stable now alternate 4 & 5 mg's each day.

  • Dear Lollie

    It sounds to me like they are not dosing you correctly with the Warfarin. When you start on Warfarin it is normal to have a couple or three days at a very high 'loading' dose to get your INR moving up, then taper off the doses to a theraputic dose when you INR is in range. It sounds like you need a higher dose of Warfarin to get your INR in range. My loading dose for the first three days was always: 15mg, 15mg & 10mg, then perhaps 8mg the 7mmg then 6.5mg, which would usually put my on target and I could stay on the 6.5mg, or thereabouts. I would stop Heaparin shots once I was in my target INR range.

    As APsnotFab said what you eat affects the working of Warfarin a lot. Vitamin K rich foods: liver, leafy green veggies, Brussells Sprouts & brocolli especially, will antagonise the action of Warfarin; Vit K is an antidote to Warfarin and this will lower your INR. You need to be consistant in your intake of these foods in order to balance your Warfarin dose with tem. Alcohol has the opposite effect and in anything more than a moderate intake will enhance the effect of Warfarin and raise your INR. So, like Vit K foods alcohol consumption needs to be consistant.

    Heaparin (Clexane) and Aspirin do not affect your INR readings at all, as they work differently.

    Best wishes.

    Dave

  • Not having the trials and tribulations of INR monitoring, I do not have the personal experience, but wish you well with it calming down for you, which I am sure it will, and I can see you are in good hands here with the others who have been there and bought the tee shirt etc. Mary F x

  • Hi....I was on warfarin for around 5 years and it never stabilized. I'm now on clexane only. Every one is different. All I can offer is to say..hang in there. This condition is a fickle one. It changes often and affects people differently. Just remember it's your body. Hugs and strength your way.

  • This just goes to show how different we are, how differently we are affected by the disease, and how differently we react to various medications. That screams the need to "MONITOR" to me, by those who really understand Hughes. I've been on warfarin must be nearly 40 years and monitor my own INR every other day. It frequently does its own thing regardless of my attempts to maintain steady influences from all the things that may affect it. My target is 3.8 to 4.0 set by Prof H and these days I generally alternate between 4 and five whereas a few years ago it was 3 and 4.

    I hope that you find what is right for you and sooner rather than later.

You may also like...